Tennessee, 2018

Flash Flooding and Flood in Tennessee, July 2 to 6, 2018

July 2 to 6, 2018 · NWS MRX · 11 events in 8 counties and zones

Showers and thunderstorms formed along a cool front sliding south across East Tennessee during the late afternoon and evening hours. The storms produced damaging winds, flash flooding and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Showers and thunderstorms formed along a cool front sliding south across East Tennessee during the late afternoon and evening hours. The storms produced damaging winds, flash flooding and frequent lightning. The lightning resulted in a fatality in Roane County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 2, 8:27 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 2, 8:27 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
927 PM EDT Mon Jul 2 2018

.DISCUSSION...Some convection still ongoing, but diminishing in
coverage overall as expected. Current forecast for remainder of
tonight generally looks reasonable, so will just tweak PoPs/Wx
slightly and make some other minor adjustments to temperatures,
dew points, and sky. Update out soon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  91  73  93 /  20  20  10  30
Knoxville McGhee Tyson Airport, TN  72  92  72  93 /  20  10  10  20
Oak Ridge, TN                       72  93  74  95 /  20  10  10  10
Tri Cities Airport, TN              69  93  70  94 /  20  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 2, 2:50 PM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
350 PM EDT Mon Jul 2 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-032000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
350 PM EDT Mon Jul 2 2018 /250 PM CDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday through Thursday,
mainly across southeast Tennessee and southwest North Carolina.
Isolated strong storms are possible with strong gusty winds,
lightning, and heavy rains the main concerns, but once again, only
isolated.

A frontal boundary will move into the Tennessee Valley and
southern Appalachians Friday through Sunday producing more
widespread thunderstorms each day. Some of these storms may become
strong to severe. Damaging winds, hail up to quarter size,
frequent lightning, and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 2, 7:19 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
819 PM EDT MON JUL 2 2018

TNZ036-067>069-071-030100-
Anderson TN-Roane TN-Loudon TN-Knox TN-NW Blount TN-
819 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...
SOUTHWESTERN KNOX...SOUTH CENTRAL ANDERSON...NORTHWESTERN BLOUNT AND
NORTHEASTERN ROANE COUNTIES UNTIL 900 PM EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farragut, or near Oak Ridge, moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Oak Ridge, Maryville, Clinton, Lenoir City, Alcoa,
Farragut, Oliver Springs, Louisville, Friendsville and Karns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3575 8398 3573 8419 3598 8441 3610 8411
TIME...MOT...LOC 0019Z 162DEG 13KT 3592 8420

mjb
Special weather statement, Jul 2, 7:22 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
822 PM EDT MON JUL 2 2018

TNZ012-013-035-036-030100-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
822 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...
NORTHWESTERN ANDERSON...SOUTHWESTERN CAMPBELL AND CENTRAL SCOTT
COUNTIES UNTIL 900 PM EDT...

At 822 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Huntsville, or 13 miles northeast of Wartburg, moving
northwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oliver Springs, Huntsville, Helenwood, Caryville, Rugby, Smokey
Junction, Rosedale, Robbins, Rugby State Park, Royal Blue, Norma,
Elgin, Slick Rock, Petros, Frozen Head State Park, Cove Lake State
Park and Coalfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3615 8413 3603 8439 3635 8475 3635 8473
      3637 8473 3637 8470 3638 8469 3639 8469
      3640 8466 3641 8465 3650 8435
TIME...MOT...LOC 0022Z 153DEG 18KT 3625 8442

mjb
Special weather statement, Jul 2, 7:55 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
855 PM EDT MON JUL 2 2018

TNZ037-069-030130-
Union TN-Knox TN-
855 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND UNION
COUNTIES UNTIL 930 PM EDT...

At 855 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maynardville, moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maynardville, Plainview, Blaine, Luttrell, House Mountain State Park,
Paulette, Norris Lake, Big Ridge State Park and Maloneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3638 8386 3621 8370 3618 8373 3617 8372
      3616 8373 3615 8372 3614 8372 3607 8382
      3622 8397 3627 8401 3628 8400 3628 8398
      3630 8398
TIME...MOT...LOC 0055Z 147DEG 13KT 3623 8387

mjb
Local storm report, Jul 2, 8:03 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT MON JUL 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     1 NE ST. PAUL           36.92N 82.30W
07/02/2018                   RUSSELL            VA   911 CALL CENTER

            2 TREES DOWN NEAR ST PAUL AND DANTE.

&&
Special weather statement, Jul 2, 8:06 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Morristown TN
906 PM EDT MON JUL 2 2018

TNZ012-013-030145-
Scott TN-Campbell TN-
906 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND SCOTT
COUNTIES UNTIL 945 PM EDT...

At 906 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntsville, or 7 miles southeast of Oneida, moving northwest at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Elk Valley, Smokey Junction,
Ketchen, Norma and Big South Fork National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3660 8456 3659 8432 3649 8422 3625 8437
      3653 8474 3654 8474 3660 8464
TIME...MOT...LOC 0106Z 147DEG 13KT 3643 8441

mjb
Special weather statement, Jul 2, 8:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
931 PM EDT MON JUL 2 2018

TNZ013-030200-
Campbell TN-
931 PM EDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 1000 PM EDT...

At 931 PM EDT, Doppler radar was tracking a strong thunderstorm near
Red Ash, or 12 miles south of Williamsburg, moving north at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jellico, White Oak, Elk Valley and Indian Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 8398 3657 8398 3654 8397 3643 8416
      3646 8426 3650 8428 3651 8426 3653 8426
      3653 8425 3656 8425 3657 8426 3659 8426
TIME...MOT...LOC 0131Z 181DEG 17KT 3656 8417

mjb

The radar

The Knoxville radar (KMRX), 41 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 2 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 2, 8:40 PM EST
Where
Union County, 0.89 mi SW of Sharps Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -83.810

Three trees were reported down across the county. One of the trees was downed near Sharps Chapel.

Lightning, Roane

When
July 6, 3:00 PM EST
Where
Roane County, 0.56 mi W of Kingston Arpt
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.820, -84.540

A man was struck by lightning and killed while he was walking home after mowing a lawn.

Thunderstorm Wind, Loudon

When
July 6, 3:37 PM EST
Where
Loudon County, 0.56 mi W of Jena
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.650, -84.180

Numerous trees were reported down across Southeast Loudon County near Greenback. Time was estimated by radar.

Thunderstorm Wind, Bradley

When
July 6, 3:40 PM EST
Where
Bradley County, 1.79 mi SE of South Cleveland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.110, -84.900

Thunderstorm wind gusts damaged a barn and a shed roof was torn off along Blue Springs Road.

Lightning, Roane

When
July 6, 4:00 PM EST
Where
Roane County, 4 mi SSW of Kingston
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.816, -84.547

Individual was struck by lightning after mowing lawn.

Thunderstorm Wind, Claiborne

When
July 6, 5:30 PM EST
Where
Claiborne County, 0.69 mi N of New Tazewell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.440, -83.600

Several trees were reported down near First Avenue in New Tazewell.

Flash Flood, Polk

When
July 6, 5:50 PM EST to 7:00 PM EST
Where
Polk County, 1 mi NE of Benton to 3 mi S of Benton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.190, -84.657

Flooding near Hwy 411 and Parksville Road.

Thunderstorm Wind, Knox

When
July 6, 6:37 PM EST
Where
Knox County, 0.56 mi E of Clear Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.150, -83.870

Two trees were reported down.

Flood, Knox

When
July 6, 6:37 PM EST to 7:50 PM EST
Where
Knox County, 1 mi NNW of Knoxville to 4 mi N of Knoxville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.983, -83.937

Minor flooding of Tazewell Pike.

Flash Flood, McMinn

When
July 6, 6:51 PM EST to 8:15 PM EST
Where
McMinn County, 2 mi W of Etowah to 2 mi S of Etowah
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.330, -84.566

Several road closures. Vehicle stalled. Two feet of water over Hwy 310 and CR 890. Structure flooded at 13th and Ohio Ave.

Flash Flood, Polk

When
July 6, 8:08 PM EST to 9:30 PM EST
Where
Polk County, 3 mi SE of Reliance to 3 mi NE of Reliance
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.149, -84.482

Multiple roads impassable around communities of Benton and Reliance. Bridge damaged along Grove Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Roane2018-07-0675MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755361, 755370, 755371, 755372, 784196, 755373, 776844, 755374, 776855, 776847, 776850.